Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 21, 2017, 2:28 AM CST for Tangipahoa Parish, Washington Parish, Louisiana; Walthall County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2017, 2:28 AM CST (08:28 UTC)
- Expired
- Jan 21, 2017, 3:00 AM CST
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Tangipahoa Parish, LA, Washington Parish, LA, Walthall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 20, 11:00 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
047
WUUS54 KLIX 210828
SVRLIX
LAC105-117-MSC147-210900-
/O.NEW.KLIX.SV.W.0014.170121T0828Z-170121T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
228 AM CST SAT JAN 21 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Western Washington Parish in southeastern Louisiana...
Northeastern Tangipahoa Parish in southeastern Louisiana...
Southern Walthall County in southern Mississippi...
* Until 300 AM CST
* At 228 AM CST, a severe thunderstorm was located near Franklinton,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Franklinton, Dexter and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 AM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3111 8993 3109 8993 3109 8992 3107 8992
3108 8984 3100 8984 3100 8978 3070 9028
3077 9040 3100 9027 3100 9026 3101 9026
3110 9021 3111 8994
TIME...MOT...LOC 0828Z 234DEG 37KT 3081 9024
HAIL...1.00IN
WIND...60MPH
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 12:30 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 21, 12:30 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1230 AM CST Sat Jan 21 2017
....SOUNDING DISCUSSION...
The profile has modified from just 6 hrs ago. It is supportive of
a large hail and increasing tornado threat. A low level jet is
developing with winds 30kts from the south by 850 mb. Winds then
veer southwest... 55 kts at 500 mb. Peak wind is 125 kts at 250
mb. Sfc to 6km shear is 60 kts. There is not a significant
inversion aloft and lapse rates are favorable at about 7 C/KM...
leading to an area of most unstable CAPE of 1500 J/KG. Worth
noting that we have fog developing out ahead of the storms and as
such the first 2000 ft are saturated under a weak cap. This will
keep too many showers from developing ahead.
Krautmann
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 55 68 46 / 60 60 50 30
BTR 79 56 68 47 / 50 60 50 20
ASD 78 60 69 49 / 70 60 50 20
MSY 79 60 70 52 / 70 50 40 20
GPT 75 60 69 50 / 70 60 50 30
PQL 76 60 70 51 / 60 60 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Gale Watch from Sunday morning through late Sunday night for
LAZ068>070.
GM...Gale Watch from Sunday morning through late Sunday night for
GMZ536-538-550-552-555-557-570-572-575-577.
Dense Fog Advisory until 3 AM CST early this morning for GMZ532-
534.
MS...Dense Fog Advisory until 3 AM CST early this morning for
MSZ080>082.
GM...Gale Watch from Sunday morning through late Sunday night for
GMZ538-550-552-555-557-570-572-575-577.
Dense Fog Advisory until 3 AM CST early this morning for GMZ534.
&&Hazardous weather outlook, Jan 20, 4:30 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 430 PM CST FRI JAN 20 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-211400- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 430 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT AN ENHANCED RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT BEGINNING LATE THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST SATURDAY AND SATURDAY NIGHT. ALL MODES OF SEVERE WEATHER...DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO. A GALE WATCH HAS BEEN POSTED STARTING SUNDAY MORNING THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT THROUGH SATURDAY NIGHT. 11
In the hours before
Special weather statement, Jan 21, 12:51 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1251 AM CST SAT JAN 21 2017
LAZ034-035-MSZ068-210730-
West Feliciana-Pointe Coupee-Wilkinson-
1251 AM CST SAT JAN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
CENTRAL WILKINSON COUNTIES...
At 1251 AM CST, a strong thunderstorm was located near Fort Adams, or
11 miles northeast of Simmesport, moving east at 40 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Woodville, Dolorosa, Wakefield, Lettsworth and Fort Adams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3137 9122 3088 9131 3087 9180 3100 9178
3104 9172 3104 9165 3097 9166 3104 9156
3107 9156 3111 9163 3123 9157 3124 9154
3122 9153 3123 9149 3126 9148 3128 9150
3129 9147 3132 9146 3131 9142 3136 9130
TIME...MOT...LOC 0651Z 255DEG 35KT 3106 9164
AKSpecial weather statement, Jan 21, 1:48 AM CST, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
148 AM CST SAT JAN 21 2017
MSZ069-210815-
Amite-
148 AM CST SAT JAN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AMITE COUNTY...
At 148 AM CST, a strong thunderstorm was located 7 miles north of
Gloster, or 16 miles northwest of Liberty, moving east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Gloster, Smithdale and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3135 9063 3128 9063 3115 9106 3128 9106
3129 9108 3132 9109 3134 9107 3133 9106
3134 9104 3133 9103 3135 9102 3134 9099
3135 9098
TIME...MOT...LOC 0748Z 251DEG 37KT 3130 9103
AKSpecial weather statement, Jan 21, 1:51 AM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
151 AM CST SAT JAN 21 2017
LAZ039-050-071-072-210830-
Livingston LA-Southern Tangipahoa LA-Northern Tangipahoa LA-
Washington LA-
151 AM CST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...CENTRAL
TANGIPAHOA AND NORTHEASTERN LIVINGSTON PARISHES UNTIL 230 AM CST...
At 151 AM CST, Doppler radar was tracking a strong thunderstorm near
Albany, or 8 miles northwest of Hammond, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hammond, Franklinton, Amite, Amite City, Independence, Roseland,
Albany, Wilmer, Mount Herman, Natalbany and Tickfaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 700 AM CST for southeastern
Louisiana.
LAT...LON 3099 8999 3044 9054 3052 9067 3065 9058
3065 9057 3068 9057 3100 9035
TIME...MOT...LOC 0751Z 214DEG 41KT 3056 9058The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 10:53 PM CST | Marine Dense Fog Advisory | LIX | 4 hr | |
| Jan 20, 11:01 PM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 29 min |
| Jan 20, 11:15 PM CST | Tornado Warning | LIX | Pointe Coupee, West Feliciana | 30 min |
| Jan 20, 11:43 PM CST | Tornado Warning | LIX | West Feliciana | 32 min |
| Jan 21, 1:06 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 24 min |
| Jan 21, 1:41 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 34 min |
| Jan 21, 1:51 AM CST | Special Weather Statement | LIX | Tangipahoa | 39 min |
| Jan 21, 2:14 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Feliciana | 46 min |
| Jan 21, 2:20 AM CST | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 25 min |
| Jan 21, 2:48 AM CST | Tornado Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena | 10 min |
| Jan 21, 2:57 AM CST | Severe Thunderstorm Warning | LIX | Washington | 33 min |
| Jan 21, 2:57 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa, Washington | 48 min |
| Jan 21, 3:02 AM CST | Tornado Warning | LIX | Washington | 13 min |
| Jan 21, 3:04 AM CST | Tornado Warning | LIX | Washington | 15 min |
| Jan 21, 3:28 AM CST | Areal Flood Advisory | LIX | East Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge | 2 hr |
| Jan 21, 3:37 AM CST | Special Weather Statement | LIX | Saint Helena | 38 min |
| Jan 21, 3:40 AM CST | Small Craft Advisory | LIX | 35 hr | |
| Jan 21, 4:45 AM CST | Special Weather Statement | LIX | Ascension, Livingston, Tangipahoa | 60 min |
| Jan 21, 5:00 AM CST | Special Weather Statement | LIX | Washington | 30 min |
| Jan 21, 5:22 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 38 min |
| Jan 21, 5:24 AM CST | Special Marine Warning | LIX | 96 min | |
| Jan 21, 6:08 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Orleans | 37 min |
| Jan 21, 6:38 AM CST | Special Marine Warning | LIX | 37 min | |
| Jan 21, 10:58 AM CST | River Flood Warning | LIX | Saint Helena | 33 hr |
| Jan 21, 11:03 AM CST | River Flood Warning | LIX | Saint Tammany | 13 days |
| Jan 21, 3:44 PM CST | Gale Warning | LIX | 41 hr | |
| Jan 21, 4:33 PM CST | Special Weather Statement | LIX | Orleans | 42 min |
| Jan 21, 4:51 PM CST | Special Marine Warning | LIX | 24 min | |
| Jan 21, 4:54 PM CST | Special Weather Statement | LIX | Saint John the Baptist | 36 min |
| Jan 21, 4:56 PM CST | Severe Thunderstorm Warning | LIX | Saint Charles | 19 min |
| Jan 21, 5:02 PM CST | Tornado Warning | LIX | Orleans | 13 min |
| Jan 21, 5:11 PM CST | Tornado Warning | LIX | Saint Charles | 7 min |
| Jan 21, 5:16 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 29 min |
| Jan 21, 5:20 PM CST | Special Marine Warning | LIX | 40 min | |
| Jan 21, 5:42 PM CST | Special Marine Warning | LIX | 33 min | |
| Jan 21, 5:47 PM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 28 min |
| Jan 21, 5:52 PM CST | Special Marine Warning | LIX | 38 min | |
| Jan 20, 10:53 PM CST | Dense Fog Advisory | LIX | 4 hr | |
| Jan 21, 12:12 AM CST | Severe Thunderstorm Warning | LIX | Wilkinson | 33 min |
| Jan 21, 12:26 AM CST | Tornado Warning | LIX | Amite, Wilkinson | 14 min |
| Jan 21, 12:51 AM CST | Special Weather Statement | LIX | Wilkinson | 39 min |
| Jan 21, 1:14 AM CST | Tornado Warning | LIX | Wilkinson | 31 min |
| Jan 21, 1:29 AM CST | Severe Thunderstorm Warning | LIX | Wilkinson | 31 min |
| Jan 21, 1:48 AM CST | Special Weather Statement | LIX | Amite | 27 min |
| Jan 21, 4:43 AM CST | Special Weather Statement | LIX | Pearl River | 62 min |
| Jan 21, 6:00 AM CST | Special Weather Statement | LIX | Hancock, Harrison | 30 min |
| Jan 21, 8:59 AM CST | Special Weather Statement | LIX | Jackson | 31 min |
| Jan 21, 5:51 PM CST | Special Weather Statement | LIX | Hancock | 39 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.